Q & A Library

Print this page | Sign up for free e-bulletins
Q
Pacing a Racing Heart?

I suffer from postural orthostatic tachycardia syndrome. Do you have any suggestions as to what may help in the long term?

A
Answer (Published 11/7/2007)

Postural tachycardia syndrome (POTS) is a disorder that affects some 500,000 Americans, mostly women under the age of 35. The condition is characterized by a drop in blood pressure and increase in pulse rate after you stand up. This doesn’t happen right away as in the more familiar orthostatic hypotension, where a fall in blood pressure when you stand up causes immediate dizziness or fainting. Instead, the symptoms of POTS tend to come on after 10 minutes or more of standing. In addition to the changes in blood pressure and pulse rate, you may experience lightheadedness when standing for a prolonged period of time, dizziness, (sometimes) fainting and often disabling fatigue and chest pain.

POTS may be related to chronic fatigue syndrome and is regarded as a dysfunction of the autonomic (involuntary) nervous system that regulates our organs and their functions. Although the disorder can be chronic and worsen over time, in most cases symptoms are mild and patients tend to recover after a relatively brief bout. Despite its effect on heart rate and blood pressure, POTS isn’t known to contribute to any form of heart disease.

No one knows exactly what causes POTS. Research has suggested a genetic component and, in a small number of cases, an autoimmune reaction.

Treatment depends on the severity of the disorder. Most patients are advised to increase their intake of fluids and salt. In some cases, body stockings help, as does exercise, especially strength training of calf muscles. Sometimes, blood pressure medication is indicated.

In addition to these measures, I suggest taking supplemental magnesium, which may help slow the rapid heartbeats characteristic of POTS. Start with 125 mg of magnesium twice daily and move up slowly to 250 mg twice daily, advancing every couple of weeks to get to 500 mg twice daily if you don’t get symptom relief with lesser doses. Look for magnesium citrate, chelate, or glycinate. Avoid magnesium oxide, which can be irritating. Add calcium (500 mg twice daily) if the magnesium causes loose stools.

In addition, practice my relaxing breath and consider acupuncture treatment. You also might benefit from taking a course in biofeedback, to learn to access the autonomic nervous system and gain some influence over its function. If you would be interested in participating in clinical trials of treatments under investigation for POTS, contact the Mayo Clinic (http://clinicaltrials.gov/ct/show/NCT00409435?order=1) or Vanderbilt University (http://clinicaltrials.gov/ct/show/NCT00262470?order=2).

Andrew Weil, M.D.

Creative Commons License Some Rights Reserved Creative Commons Copyright Notice
A portion of the original material created by Weil Lifestyle on DrWeil.com (specifically, all question and answer-type articles in the Dr. Weil Q&A Library) is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 3.0 United States License.